Toxicology Cases That I've Known and Loved – Part 2 (Proceedings)
"Arthur", a 9 month-old, male (N), American Bulldog, was admitted to the ES with a complaint of refractory neuromuscular disease. At 5:30 PM, he walked into the house from outside, stumbled and collapsed in the rear.
The following cases will be discussed:
"Arthur", a 9 month-old, male (N), American Bulldog, was admitted to the ES with a complaint of refractory neuromuscular disease. At 5:30 PM, he walked into the house from outside, stumbled and collapsed in the rear. Almost immediately thereafter, he started exhibiting muscle tremors, paddling, foaming at the mouth and urinary incontinence. Within approximately 1 hour, he was taken to the rDVM. At that time the dog had a body temperature of 104.6 F and was obtunded. He was given diazepam, LRS, and methocarbamol. There was no known access to a toxicant. The dog had been healthy and was not on any medications prior to the onset of clinical signs.
ER Physical Examination
• T= 100.6, HR=PR= 140, RR= Panting
• MENTATION: Stuporous. Non-responsive to visual, auditory or tactile stimuli. Mild response with noxious stimulus.
• INTEGUMENT: Clean, short hair coat. No fecal staining around the perineum. No ectoparasites found.
• HEAD: (Eyes)- Cornea, sclera, anterior chamber and lens clear OU. Pupils miotic and non-responsive to light. No ocular discharge. Absent menace response. (Ears)- Clean AU with smooth otic epithelium. (Nose)- Clean and moist; no discharge. (Oral)- Foaming at the mouth. Full oral examination not performed.
• CV: No murmur or arrhythmia noted. MM= pink/moist. CRT= 1 sec. Femoral pulses= adequate, symmetrical, synchronous.
• RESP: Soft breath sounds in all lung fields. No crackles or wheezes.
• ABDOMEN: Soft to palpate. No fluid wave. No obvious masses or organomegaly.
• MS: BCS= 5/9. Laterally recumbent. Tonic/clonic muscle tremors.
• NEURO (brief):
• Mentation: Stuporous
• CNs: Miotic pupils and absent PLRs. Menace response absent.
• Gait/posture: Laterally recumbent. Constant tonic/clonic muscle tremors.
• Segmental reflexes unable to be assessed.
• LN: Mandibular, superficial cervical and popliteal LNs approximately 1.0cm in diameter.
• RECTAL: Small amount of grit/gravel filled feces in rectum; no blood.
Problem: status epilepticus
Owners elected euthanasia and necropsy. Necropsy findings were limited to severe diffuse hepatic sinusoidal congestion and severe renal medullary vascular congestion.
A 4 year-old, male, Australian cattle dog was accompanying a group of residents of a retirement community who were taking a walk along a wooded trail. The dog ran ahead of the group and returned several minutes later acting strangely. Almost immediately, the dog began to seizure. The dog was immediately taken to a local veterinary clinic but died soon after arrival (the elapsed time from onset of clinical signs to death was approximately 15 to 20 minutes). The owner of the dog returned to the wooded area to look for possible causes for the sudden onset of seizures and rapid death. It was then that a rusted and bent sign attached to a fence was first noted which read "Danger: Poison Devices in the Area". Walking further, the following was found (unfortunately, the best picture that was available):
Problems: seizures and sudden death
A three month-old lab/heeler cross was presented for neurologic signs (ataxia, head bobbing, and tremors). The owner had received a text message from a roommate saying that another roommate had fed dog marijuana brownies. The dog could have been exposed to ecstasy, methamphetamine, cocaine, mushrooms and/or alcohol as well. The rDVM induced vomiting, gave activated charcoal via orogastric tube, IV fluids, and observed the dog overnight. Clinical signs had resolved by next morning. The vomitus contained dog food, macaroni and cheese, small pieces of chocolate cake/brownie, and several small pieces of cloth. The dog had a splint on the left front leg from a previous HBC incident.
Problems: neurologic signs, muscle tremors
Kefi", a 3 year-old, 15 kg, female Duck Trolling Retriever and "Teal", Kefi's 1 year-old, 13 kg, female offspring were presented to the ES after having ingested approximately 60 capsules of Leptapril® and 16 tablets of Lexapro®. The ingestion was believed to have occurred within the previous 4 hours. Both dogs were hyperexcitable, salivating, panting, tachycardic, exhibiting muscle tremors and hyperthermic (104.3 F and 105.3 F, respectively). The signs in "Kefi" were less severe than those in "Teal". Initial treatment focused on controlling the hyperexcitability and muscle tremors. The dogs did not respond to multiple doses of diazepam. CRIs of propofol were also not completely effective. Symptoms were eventually controlled following the use of barbiturates (pentobarbital and phenobarbital). Methocarbamol and esmolol were also administered to control symptoms. Activated charcoal was given via orogastric tube to "Kefi". "Teal" was not stabilized and exhibited supraventricular tachycardia, ventricular tachycardia and cardiac arrest; she died approximately 7 hours after presentation. "Kefi" underwent hemodialysis with significant improvement of clinical signs noted following the treatment. The dog was discharged approximately 36 hours after presentation.
Problem: neurologic signs, muscle tremors